Topic: Seizure Subject: Medicine A patient is on carbamazepine for his new onset seizures. He has now had 3 attacks in last 2 weeks. His serum level of carbamazepine is within the therapeutic range. What is the next step in management?
A. Repeat CT scan and EEG
B. Add another agent (eg. Phenytoin)
C. Re-check carbamazepine level in 2 weeks
D. Check CBC, CMP and TSH/FT4
Share this question with your friends
Correct Answer : B.
This patient has already been diagnosed with a seizure disorder. He has been placed on carbamazepine and is currently at a therapeutic level. But his seizures are not controlled. At this time another medication should be added. Choices include phenytoin and valproic acid. > A repeat CT and EEG is not needed at this time. > His carbamazepine level is therapeutic yet he still has seizures so obtaining a repeat level is not correct. > Although lab tests may be necessary, it is not the best choice at this time.